Kansas, 2014

Hail and Damaging Winds in Kansas, May 22, 2014

May 22, 2014 · NWS TOP · 3 events in 2 counties and zones

During the early morning hours of May 22nd a line of thunderstorms moved through central KS causing very isolated large hail. As the line moved into far northeast KS it was able to produce wind damage to power poles and an outbuilding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the early morning hours of May 22nd a line of thunderstorms moved through central KS causing very isolated large hail. As the line moved into far northeast KS it was able to produce wind damage to power poles and an outbuilding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 21, 10:57 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, May 21, 10:57 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1157 PM CDT Wed May 21 2014

.UPDATE...
Issued at 1152 PM CDT WED MAY 21 2014

Short range models continue to slow convective development across
north central and northeast KS and have thus delayed POPs and
thunderstorm chances overnight. Still a wide variety of convective
development possibilities from the various short range models and
have not modified forecast beyond tonight due to uncertainty.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 311 PM CDT WED MAY 21 2014

Latest surface analysis shows surface trough extending northeast
from a low over the Texas Panhandle to near Topeka then into
northwest Missouri. Dew points have increased to around 66 degrees
to the south of the boundary in east central Kansas. Cu field has
developed along and to the north of the boundary. Convergence was
still weak and capping remains in place as CIN values range from 100
to 200 J/kg at 20Z. 0-6km shear of 40 to 50 kts over the CWA and
shear is forecast to decrease some overnight to around 30 to 40 kts.
Cape was running around 2000-2500 J/kg at late afternoon. If cap is
able to be overcome then isolated thunderstorms could develop and
could become severe with hail and and wind the main Hazards. Have
left small chances for thunderstorms from late afternoon and into
the early evening hours. There does not seem to be any weak waves
that would set anything off. The HRRR and the new 18Z NAM develop
some convection this evening along the frontal boundary and in area
of 850 mb convergence and theta advection. Have increase chances
after 03Z. The next area to watch remains convection moving off the
High Plains and/or developing across south central Kansas. Models
are showing that good moisture transport will focus into central
Kansas by 06Z then veering into northeast Kansas by 12Z with the
increase of the low level jet. Corfidi vectors suggest an eastward
movement to any MCS that would develop out in western Kansas.
Precipitable water values increase to around 1.5 inches along I-70
overnight. Isolated hail and strong winds will be possible with the
MCS as it moves across the state.

Thursday, there still could be some morning convection which will
leave outflow boundaries across the area along with the frontal
boundary. Shear is not as strong as today generally in the
20 to 30 kt range and is less favorable for supercells. There is a
wave that was moving across New Mexico this afternoon that is
progged to be moving into central Kansas on Thursday. Will continue
to keep chance pops going for now. Lows tonight will range from the
lower 60s along the Nebraska border to the upper 60s across east
central Kansas. Highs Thursday will range from the mid 70s in far
northeast Kansas to the mid 80s in east central Kansas.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 311 PM CDT WED MAY 21 2014

The surface front will sag south again Thursday night in wake of
the shortwave trough that will round the upper ridge during the
day Thursday. Proximity of the boundary along with 925-850mb
20-30kt flow moving atop the sfc-850mb boundary could lead to sct
thunderstorms overnight into early Friday. Some low chcs for pops again
Friday although the upper ridge over the area and better low level
focus across western KS suggests chcs are minimal this far east.
Another upper wave will move across the region Friday night into
Saturday so that should bring better chcs for scattered
thunderstorms.

The main upper low will drift into the region Sunday and Monday.
It would appear that Sunday night into Monday would bring the
higher rain chcs as the upper low approaches the area given we
will lack a low level focus both days. The upper low will finally
depart Tuesday so precip chcs will diminish then with a dry
weather expected by mid to late week.

&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1152 PM CDT WED MAY 21 2014

Have delayed thunderstorm chances for TAF sites by a couple hours
due to slower development and movement of upper system. Beyond the
chances for convection tonight into Thur morning, would expect
another round to develop late afternoon or evening. VFR conditions
are expected outside of thundersorms.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GDP
SHORT TERM...53
LONG TERM...Omitt
AVIATION...GDP
Hazardous weather outlook, May 22, 12:02 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
102 AM CDT THU MAY 22 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-230615-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
102 AM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

A CLUSTER OF STRONG THUNDERSTORMS CURRENTLY OVER NORTHERN KANSAS IS
EXPECTED TO IMPACT PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS
AFTER 2 AM...CONTINUING EASTWARD THROUGH EARLY THURSDAY MORNING.
A FEW EMBEDDED STORMS COULD BE SEVERE ESPECIALLY FOR AREAS ALONG
AND NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY HAZARDS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA FROM
THURSDAY THROUGH TUESDAY. INCREASED POTENTIAL FOR LOCALIZED FLASH
FLOODING IS POSSIBLE...PARTICULARLY BY THE WEEKEND INTO EARLY
NEXT WEEK. WHILE A FEW STRONG STORMS WILL BE POSSIBLE ON ANY
GIVEN
DAY...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE EARLY MORNING HOURS
TODAY ALTHOUGH CONFIDENCE IS LOW.

In the hours before

Special weather statement, May 22, 1:21 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
221 AM CDT THU MAY 22 2014

KSZ008-020-034-220800-
CLOUD-OTTAWA-REPUBLIC-
221 AM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...NORTHERN OTTAWA AND
CLOUD COUNTIES...

THROUGH 300 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
45 MPH ACROSS PORTIONS OF REPUBLIC...NORTHERN OTTAWA AND CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS
AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
COURTLAND...JAMESTOWN...ADA...GLASCO...REPUBLIC...NORWAY...SCANDIA...
DELPHOS...CONCORDIA...CONCORDIA AIRPORT...BELLEVILLE...MUNDEN...
AURORA...NARKA...MILTONVALE...CUBA...CLYDE AND AGENDA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4001 9764 4000 9737 3921 9738 3912 9793
      4000 9794
TIME...MOT...LOC 0721Z 258DEG 37KT 3986 9801 3959 9796
          3919 9804
Special weather statement, May 22, 1:56 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
256 AM CDT THU MAY 22 2014

KSZ008>010-020>022-034-220845-
CLAY-CLOUD-MARSHALL-OTTAWA-REPUBLIC-RILEY-WASHINGTON-
256 AM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...REPUBLIC...
NORTHERN OTTAWA...WESTERN MARSHALL...CLAY...CLOUD AND WASHINGTON
COUNTIES...

THROUGH 345 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
45 MPH ACROSS PORTIONS OF NORTHWESTERN RILEY...REPUBLIC...NORTHERN
OTTAWA...WESTERN MARSHALL...CLAY...CLOUD AND WASHINGTON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS AROUND 50 MPH
AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
AGENDA...CLYDE...CUBA...VINING...NARKA...CLIFTON...IDANA...MAHASKA...
MORGANVILLE...HADDAM...OAK HILL...PALMER...CLAY CENTER...
MORROWVILLE...LINN...GREEN...WASHINGTON...GREENLEAF...WAKEFIELD...
HOLLENBURG...BARNES...HANOVER...LEONARDVILLE...RANDOLPH...
WATERVILLE...RILEY AND BREMEN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4001 9681 3975 9672 3948 9668 3946 9669
      3945 9672 3942 9672 3922 9689 3922 9696
      3920 9696 3917 9786 3937 9782 4000 9787
TIME...MOT...LOC 0755Z 263DEG 43KT 3992 9759 3968 9749
          3939 9745 3922 9763

The radar

The Topeka radar (KTWX), 120 km away, was scanning. The volume nearest the first event began at 08:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cloud

When
May 22, 2:10 AM CST to 2:11 AM CST
Where
Cloud County, 0.69 mi S of Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -97.400

Thunderstorm Wind, Brown

When
May 22, 4:36 AM CST to 4:38 AM CST
Where
Brown County, 0.53 mi E of Reserve
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.980, -95.560

Wind caused power poles to come down.

Thunderstorm Wind, Brown

When
May 22, 4:46 AM CST to 4:48 AM CST
Where
Brown County, 1.27 mi WNW of Hiawatha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.860, -95.550

Wind caused a roof to lift up and shift an outbuilding. Also half inch hail was falling.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513076, 513077, 513078.